Jarushka Naidoo, MBBCh, assistant professor of oncology, Johns Hopkins University, discusses managing immune-related adverse events (irAEs) in patients with non–small cell lung cancer (NSCLC).
Jarushka Naidoo, MBBCh, assistant professor of oncology, Johns Hopkins University, discusses managing immune-related adverse events (irAEs) in patients with non—small cell lung cancer (NSCLC).
The side effects of immunotherapy can be varied, so any change in the clinical condition of the patient that is different from when they began the immunotherapy should trigger a warning sign for physicians, explains Naidoo. The overall incidence of irAEs events is low—approximately 5% or less with single-agent immunotherapy and approximately 10% with some combinations. The incidence of severe side effects can be up to 30% with the combination of ipilimumab (Yervoy) and nivolumab (Opdivo), notes Naidoo.
The side effects that physicians are the most concerned about are colitis resulting from ipilimumab, which tends to cause diarrhea and pain in the abdomen. Additional cause for concern is pneumonitis from anti—PD-1 agents, and shortness of breath or cough that is new. Additionally, new or increased fatigue can result from the immunotherapy itself, or what can lead to a diagnosis of an endocrinopathy like thyroid dysfunction, pituitary dysfunction, or diabetes, states Naidoo.